Winter Storm, Grant
- When
- April 25, 10:00 AM CST to April 26, 2:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
An unusual late April winter storm hit the Northern Plains and Upper Midwest Friday (25th) and Saturday (26th). A low pressure system pushed northeast across Iowa Friday into Wisconsin Saturday.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An unusual late April winter storm hit the Northern Plains and Upper Midwest Friday (25th) and Saturday (26th). A low pressure system pushed northeast across Iowa Friday into Wisconsin Saturday. The storm blanketed much of far southeastern North Dakota and North and West Central Minnesota with more than 8 inches of snow. An area near Wahpeton, ND and Fergus Falls, MN got more than 12 inches. Hector International Airport broke its April 26th (Saturday) snowfall record, where 4.8 inches beat the old record of 3.5 inches set in 1937.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 25, 3:56 AM CST, 6 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GRAND FORKS ND
456 AM CDT FRI APR 25 2008
.SHORT TERM...
08Z SURFACE ANALYSIS DEPICTED RIDGE OF HIGH PRESSURE FROM SASK INTO
THE WESTERN DAKOTAS WHILE LOW PRESSURE WAS TAKING SHAPE OVER KANSAS.
LATEST WATER VAPOR IMAGERY SHOWED NEGATIVE PHASE OF PNA WITH POTENT
S/W AND ATTENDANT 250MB 100 JET MAX LIFTING NORTHEAST FROM WESTERN
KANSAS.
MAIN FORECAST CHALLENGE CENTERS ON IMPENDING SIGNIFICANT SNOW EVENT
FOR EASTERN ZONES GENERALLY ALONG AND EAST OF A ROSEAU TO WAHPETON
LINE FOR THIS AFTERNOON INTO SATURDAY.
USED A BLEND OF MODELS FOR PROJECTED TRACK OF LOW CENTER WHICH IS
EXPECTED TO LIFT NORTHEAST FROM KANSAS TODAY REACHING THE NORTHERN
SHORES OF LAKE SUPERIOR EARLY SATURDAY. ON THIS PROJECTED TRACK
FEEL BEST 850MB MOISTURE FLUX CONVERGENCE/300MB DIVERGENCE SHOULD
SIGNIFICANTLY AID OVERALL LARGE SCALE ASCENT EAST OF A ROSEAU TO
FOSSTON TO ELBOW LAKE LINE. IN THOSE LOCATIONS APPEARS STRONGEST
POSITIVE OMEGA/ISENTROPIC LIFT WILL OCCUR FROM THIS AFTERNOON INTO
EARLY SATURDAY. THIS COUPLED WITH RATHER STIFF NORTHERLY GRADIENT
25 TO 35 MPH SHOULD SATISFY WINTER STORM WARNING CRITERIA. EXPECT
WHEN ALL IS SAID AND DONE A SWATH OF 8 TO 12 INCHES WILL ACCUMULATE
IN THE ABOVE WARNING AREA. IN THE SNOW ADVISORY LOCATIONS EXPECT A
SHARP CUTOFF WITH 2 TO PERHAPS LOCALIZED 5 INCHES POSSIBLE.
ACROSS THE REMAINDER OF THE FORECAST AREA EXPECT CLOUDY AND
BRISK CONDITIONS TO PREVAIL.
EXPECT THINGS TO ABATE LATER SATURDAY AFTERNOON AS THE LOW CENTER
LIFTS INTO ONTARIO WITH DEEP LAYERED CYCLONIC CURVATURE WEAKENING
INTO SUNDAY. TEMPERATURES THROUGH THE SHORT TERM PERIOD WILL BE
WELL BELOW NORMAL. MODELS DO HINT AT MODERATING TREND BY EARLY
NEXT WEEK.
.LONG TERM...
NO CHANGES.
&&
.AVIATION...
WIDESPREAD MVFR CONDITIONS WITH POCKETS OF IFR IN THE BJI TAF
SITE SHOULD PERSIST MUCH OF THE DAY. EXPECT LOWERING CIGS/VSBYS
TO IFR/LIFR CONDITIONS THIS AFTERNOON INTO EARLY SATURDAY FOR
FAR EASTERN ZONES WHERE CURRENT HEADLINES EXIST.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT SATURDAY FOR
NDZ053.
MN...SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT SATURDAY FOR
MNZ002-003-005-008-013>015-022-027-029.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 AM CDT
SATURDAY FOR MNZ006-009-016-017-023-024-028-030>032-040.
&&
PBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 535 AM CDT FRI APR 25 2008 MNZ006-009-016-017-023-024-028-031-032-040-261045- LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA-GRANT- 535 AM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON INTO EARLY SATURDAY MORNING. STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES IS EXPECTED. MOTORISTS ARE URGED TO USE EXTREME CAUTION AS ROADWAYS WILL BE HAZARDOUS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW WILL END EARLY SATURDAY MORNING. ADDITIONAL LOW POP CHANCES ARE POSSIBLE LATER NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL REPORTS. MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-054- 261045- WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY- 535 AM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME AS THE SWATH OF HEAVY SNOW WILL PASS WELL EAST OF THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW POP CHANCES ARE POSSIBLE LATER NEXT WEEK WITH LIGHT RAIN OR SNOW POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ002-003-005-008-013>015-022-027-029-030-NDZ053-261045- NORMAN-CLAY-ROSEAU-EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK- MAHNOMEN-WEST BECKER-WILKIN-WEST OTTER TAIL-RICHLAND- 535 AM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT FOR THE REGION FROM THIS AFTERNOON INTO EARLY SATURDAY MORNING. STORM TOTAL ACCUMULATION OF 2 TO 5 INCHES IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL LOW POP CHANCES FOR LIGHT RAIN OR SNOW ARE POSSIBLE LATER NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL AMOUNTS. PB
The national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95482, 95483, 95500, 95512, 96100, 95511, 95513, 96097, 95516, 95518, 95517, 95520, 96096, 96095, 95523, 96104, 96099, 96103, 96102, 96101.